News, Culture & Society

Viagra users are 85% more likely to develop eye conditions, study finds

Viagra could harm your vision, a study claimed today.

Canadian experts found regularly taking the common erectile dysfunction pill may raise the risk of three serious eye conditions.

Three other impotence medicines — Cialis, Levitra and Spedra — were also named as being potential triggers of eye problems.

They found the medications may cause sudden losses of vision, flashes of light and dark spots or ‘floaters’ in those who take them. 

Increasing blood flow to the genitals with the pills could be hindering its supply to the eyes, which the experts suggested may be to blame.

Lead researcher Dr Mahyar Etminan, an ophthalmologist at the University of British Columbia, said people using the drugs who develop vision problems should ‘seek medical attention’.

Dr Etminan said: ‘These are rare conditions, and the risk of developing one remains very low for any individual user. 

‘However, the sheer number of prescriptions dispensed each month in the US —about 20million — means that a significant number of people could be impacted.

‘Regular users who find any changes in their vision should take it seriously and seek medical attention.’ 

Viagra could increase the risk of developing three serious rare eye conditions by up to 85 per cent

More than 2.9million men were prescribed Viagra on the NHS in 2016, the latest date data is available for. But the pills are also available over the counter.

The study, published in JAMA Ophthalmology, analysed insurance claim records of 213,033 men using ED pills.

It did not specify what the men — who were mostly in their sixties — were taking the drugs for.

However, sildenafil — the main ingredient in Pfizer’s Viagra — can also be used to  treat pulmonary hypertension. 

WHAT IS VIAGRA? 

Viagra is a medicine used to treat erectile dysfunction. 

It increases blood flow to the penis to help men get an erection. At least two-thirds of men have improved erections after taking it.

Viagra is also sometimes used to treat pulmonary hypertension (high blood pressure in the blood vessels that supply the lungs).

This medicine is available on prescription and can also be bought from most pharmacies. 

It comes as tablets that you swallow, chewable tablets, and as a liquid that you drink.

Source: NHS 

Some 123,347 men took sildenafil — the medication branded as Viagra by Pfizer.

And 78,609 were on tadalafil (Cialis), 6,604 took vardenafil (Levitra) and 4,473 were on avanfil (Spedra).

None of the men had suffered eye problems in the year before they became regular users of the medication.

Dr Etminan and colleagues did not define what a ‘regular’ dose was, but doctors do not recommend patients using the pills to treat erectile dysfunction have more than one tablet a day.

Those prescribed the drugs for pulmonary hypertension are given a lower strength pill, which should be taken three times a day. 

The researchers followed the claim records from 2006 to 2020 to see which ones went on to develop eye conditions.

Academics adjusted the analysis to take into account factors that may have skewed their results, such as diabetes and heart disease. 

Results showed men taking one of the medications were 158 per cent more likely to develop serious retinal detachment, when a collection of fluid builds up behind the back of the eye.

It causes the sudden appearance of spots in the field of vision and flashes of light. 

They were also 102 per cent more likely to suffer ischemic optic neuropathy — a compromised blood supply to the optic nerve. The condition causes a loss of central vision.

And they were 44 per cent more likely to develop retinal vascular occlusion, a type of blood clot in the retina.

People with it suffer a sudden loss of vision and dark spots or ‘floaters’ in their vision.  

Dr Etminan said: ‘These medications address erectile dysfunction by improving blood flow, but we know that they can also hinder blood flow in other parts of the body.

‘So although our study doesn’t prove cause-and-effect, there is a mechanism by which these medications could conceivably lead to these problems. 

‘The totality of the evidence points toward a strong link.’ 

He said he hopes further research will prove the link and lead to manufacturers putting warning labels on the pills.

Pfizer already warns around one in 100 people who use Viagra experience ‘eye irritation, bloodshot eyes /red eyes, eye pain, seeing flashes of light, visual brightness, light sensitivity, watery eyes’.

***
Read more at DailyMail.co.uk